Colorado, 2010

Hail and Heavy Rain in Colorado, August 4, 2010

August 4, 2010 · NWS GJT · 5 events in 4 counties and zones

Strong thunderstorms in a moist airmass produced heavy rainfall along with some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong thunderstorms in a moist airmass produced heavy rainfall along with some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 4, 9:19 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 4, 9:19 AM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1019 AM MDT WED AUG 4 2010

.UPDATE...GRIDS UPDATED ACROSS THE NORTH FOR THE LINE OF ACTIVE
THUNDERSTORMS THIS MORNING.
&&

.PREVIOUS DISCUSSION ISSUED 455 AM MDT WED AUG 4 2010...
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

THE GENERAL PATTERN FEATURING HIGH PRESSURE OVER THE SOUTHERN PLAINS
OF THE U.S. AND A SHALLOW TROUGH OF LOW PRESSURE ALONG THE WEST COAST
REMAINED IN PLACE OVERNIGHT. THIS HAS ALLOWED THE MONSOONAL SURGE TO
CONTINUE SWEEPING ACROSS THE REGION FROM THE SOUTH AND SOUTHWEST. A
WEAK SHORTWAVE MOVING EASTWARD OVER THE KSBS AREA CONTINUED TO
GENERATE SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS OVER THE
NORTHERN MOUNTAINS EARLY THIS MORNING. EXPECT THIS ACTIVITY WILL HAVE
MOVED EAST OF THE DIVIDE BY SUNRISE...SO WILL MAINTAIN ONLY SLIGHT
CHANCES ACROSS THE AREA BEFORE NOON.

MEANWHILE...TO THE WEST...A STRONGER DISTURBANCE WAS PROPAGATING
NORTHEASTWARD ACROSS NORTHERN UTAH SUSTAINING AN AREA SCATTERED
SHOWERS AND THUNDERSTORMS. MODELS INDICATED THIS DISTURBANCE WILL
BRUSH THE NORTH DURING THE AFTERNOON WITH ADDITIONAL LIFT PROVIDED
BY DIVERGENCE ALOFT ASSOCIATED WITH A JET STREAK MOVING THROUGH
SOUTHERN WYOMING. THIS WILL UNDOUBTEDLY LEAD TO GREATER STORM
COVERAGE ACROSS THE NORTH DURING THE AFTERNOON AND EVENING...AND
POSSIBLY SOME STRONG STORMS. HOWEVER...DESPITE INCREASED MOISTURE...
NOT OVERLY CONCERNED ABOUT THE POTENTIAL FOR FLASH FLOODING NORTH OF
THE I-70 CORRIDOR. PW VALUES ARE PREDICTED TO REMAIN WELL BELOW 1
INCH...SOILS HAVE SEEN LESS RAINFALL...AND MODEL SOUNDINGS INDICATED
STORMS MOTION OF AROUND 15 MPH FROM THE SOUTHWEST.

IN CONTRAST...ACROSS THE SOUTH SOILS REMAINED SATURATED FROM DAYS
OF REPEATED PERIODS OF HEAVY PRECIPITATION. MODELS INDICATED PW
VALUES OVER ONE INCH WILL BE COMMON AND STEERING WINDS WILL ONLY MOVE
STORMS AT ABOUT 5 MPH. THEREFORE...WILL HOIST ANOTHER WATCH FOR THE
SOUTHERN HALF OF THE CWFA FOR THE AFTERNOON AND EVENING.

GENERAL PATTERN CHANGES LITTLE ON THURSDAY...THOUGH A DEEPENING OF
THE PACIFIC TROF WILL AMPLIFY THE RIDGE OVER THE REGION. THEREFORE
...FIND THE INDICATED DECREASE IN PW OVER THE AREA A BIT PUZZLING
AND AM DUBIOUS OF THIS SOLUTION. THEREFORE...WILL CONTINUE FORECAST
CALLING FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THE
POTENTIAL FOR WIDESPREAD HEAVY RAIN WOULD SEEM TO BE DIMINISHING IF
MODELS ARE CORRECT SO WILL LET NEXT SHIFT DETERMINE WHETHER
ADDITIONAL WATCH WARRANTED FOR THURSDAY.

NEAR NORMAL TEMPERATURES OBSERVED ACROSS THE REGION YESTERDAY FOR
THE MOST PART...AND DID NOT SEE ANY REASON TO MAKE SIGNIFICANT
CHANGES TO NEAR PERSISTENCE FORECAST TODAY AND THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY...

SOME DRYING IS SEEN FRIDAY BUT MOISTURE REMAINS ADEQUATE FOR LIKELY
POPS OVER THE SRN MTNS AND SCATTERED COVERAGE ELSEWHERE. OTHERWISE
NO BIG CHANGES ARE SEEN AS TROF REMAINS ALONG THE WEST COAST WITH
HIGH PRESSURE LOCATED OVER TX. THE SOUTHERN PORTION OF THE TROF
OVER CA WORKS IT WAY INTO THE GRT BASIN SATURDAY ACCOMPANIED BY AN
INCREASE IN PCP WTR. DUE TO INCREASING DYNAMICS AND SHEAR
ENVIRONMENT EXPECT STORMS TO BE MORE ORGANIZED AND ENERGETIC. AS
TROF RELOADS ALONG THE WEST COAST SUNDAY DRAMATIC DRYING TAKES
PLACE OVER THE WRN PORTION OF OUR CWA. STILL BELIEVE MDLS MAY BE
OVERDOING THIS TREND SO ONLY A SLIGHT DOWNWARD ADJUSTMENT TO POPS.
DEEPEST MSTR WILL BE ALONG AND NEAR THE CONTINENTAL DIVIDE OR THE
EASTERN PORTION OF OUR CWA.

MONDAY-TUESDAY...GOOD MODEL AGREEMENT THAT A SIGNIFICANT EXTRA-
TROPICAL WAVE WILL WORK FROM SW TO NE THROUGH THE EASTERN GREAT
BASIN. THE EC IS SLOWER AND CLOSER TO THE TIMING ADVERTISED BY
YESTERDAY/S GFS. TODAY/S GFS IS FASTER WITH THIS FEATURE. BOTH HAVE A
WEAK COLD CORE FEATURE. WENT WITH THE SLOWER EC PASSING THE WAVE ON
MONDAY. THIS COULD POTENTIALLY PRODUCE STRONGER STORMS WITH HAIL
THREAT ACROSS NE UTAH AND FAR NW COLORADO. THEN DRIER AIR WORKS IN
FROM THE W-NW BEHIND THIS FEATURE FOR A DOWNTURN OF POPS INTO THE
NEW WEEK.

&&

.AVIATION...

EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. GREATEST COVERAGE WILL BE
SOUTH OF I-70. AREAS OF MVFR CEILINGS AND VISIBILITY IN HEAVY RAIN
WILL RESULT IN MOUNTAIN OBSCURATIONS. POCKETS OF TORRENTIAL DOWNPOURS
WILL RESULT IN IFR OR LIFR CEILINGS AND VISIBILITY. ADDITIONAL
HAZARDS INCLUDE OUTFLOW WINDS TO 30 MPH AND SMALL HAIL. ACTIVITY
WILL DECREASE OVERNIGHT WITH SIMILAR CONDITIONS EXPECTED THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....NL
LONG TERM......MC/JOE
AVIATION.......TGJT
Hazardous weather outlook, Aug 4, 6:55 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
755 AM MDT WED AUG 4 2010

COZ001>014-017>023-UTZ022>025-027>029-051340-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
755 AM MDT WED AUG 4 2010

...FLASH FLOOD WATCH IN EFFECT FROM NOON THROUGH THIS EVENING FOR
SOUTHEAST UTAH AND SOUTHWEST COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON...CONTINUING WELL
INTO THE NIGHT. THE STRONGEST THUNDERSTORMS WILL PRODUCE SMALL
HAIL...GUSTY WINDS TO 30 MPH AND VERY HEAVY RAINFALL. HEAVY DOWNPOURS
WILL LIKELY RESULT IN FLASH FLOODING ACROSS PORTIONS OF SOUTHEAST
UTAH AND SOUTHWEST COLORADO...ESPECIALLY NEAR STEEP TERRAIN AND IN
NARROW SLOT CANYONS. THEREFORE...A FLASH FLOOD WATCH WILL BE IN
EFFECT FOR THESE AREAS THIS AFTERNOON AND EVENING.

PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SLIGHT DRYING IS EXPECTED THIS WEEKEND AND INTO THE NEXT WORK WEEK.
WHILE THE CHANCE FOR LATE DAY SHOWERS AND THUNDERSTORM WILL PERSIST
EACH DAY...LESS COVERAGE IS EXPECTED AS DRIER AIR BEGINS TO
WORK INTO THE REGION.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS POSSIBLE IN SOME AREAS TODAY. REPORTS OF
SIGNIFICANT WEATHER WILL AGAIN BE APPRECIATED.

NL/MC

In the hours before

Special weather statement, Aug 4, 9:48 AM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1048 AM MDT WED AUG 4 2010

COZ002-004-041745-
CENTRAL YAMPA RIVER BASIN CO-ELKHEAD AND PARK MOUNTAINS CO-
1048 AM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOFFAT AND NORTHERN
ROUTT COUNTIES UNTIL 1145 AM MDT...

AT 1047 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF DIXON...OR 29 MILES NORTH
OF CRAIG...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAHNS PEAK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Aug 4, 9:51 AM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1051 AM MDT WED AUG 4 2010

COZ001-UTZ024-025-041730-
EASTERN UINTA BASIN UT-LOWER YAMPA RIVER BASIN CO-TAVAPUTS PLATEAU
UT-
1051 AM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UINTAH AND
SOUTHWESTERN RIO BLANCO COUNTIES UNTIL 1130 AM MDT...

AT 1047 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 20 MILES SOUTH OF BONANZA...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME WESTERN RIO BLANCO AND SOUTHEASTERN
UINTAH COUNTIES.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Aug 4, 10:37 AM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1137 AM MDT WED AUG 4 2010

UTZ025-041815-
TAVAPUTS PLATEAU UT-
1137 AM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UINTAH AND NORTHERN
GRAND COUNTIES UNTIL 1215 PM MDT...

AT 1134 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 41 MILES SOUTH OF OURAY...OR 41 MILES SOUTHWEST
OF BONANZA...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN GRAND AND SOUTHERN UINTAH COUNTIES.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Aug 4, 12:09 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
109 PM MDT WED AUG 4 2010

COZ001-002-013-042000-
CENTRAL YAMPA RIVER BASIN CO-FLATTOPS CO-LOWER YAMPA RIVER BASIN CO-
109 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RIO BLANCO AND SOUTHERN
MOFFAT COUNTIES UNTIL 200 PM MDT...

AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF MEEKER...OR 35 MILES
SOUTHWEST OF CRAIG...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JUNIPER SPRINGS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The radar

The Grand Junction radar (KGJX), 85 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 hail. Local standard time, as filed.

Hail, Garfield

When
August 4, 12:09 PM MST to 12:15 PM MST
Where
Garfield County, 2.87 mi E of New Castle
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.575, -107.477

Large hail up to 1.0 inch in diameter fell about 3 miles east of New Castle.

Heavy Rain, Garfield

When
August 4, 1:22 PM MST to 3:00 PM MST
Where
Garfield County, 13.08 mi NW of Rifle to 9.73 mi NNW of Rifle
Reported by
Department of Highways
Coordinates
39.686, -107.919

Heavy rainfall caused mud and rocks to slide across Highway 13, blocking the Highway north of Rifle between mile markers 7 and 10.

Heavy Rain, Rio Blanco

When
August 4, 1:27 PM MST to 2:00 PM MST
Where
Rio Blanco County, 1.28 mi NW of Rangely to 21.93 mi ENE of Rangely Arpt
Reported by
Law Enforcement
Coordinates
40.093, -108.817

Heavy rainfall caused minor flooding to occur over low water crossings along Highway 64 near Rangely.

Heavy Rain, Archuleta

When
August 4, 1:35 PM MST to 3:30 PM MST
Where
Archuleta County, 4.13 mi NE of Pagosa Spgs to 14.82 mi NE of Pagosa Spgs
Reported by
Emergency Manager
Coordinates
37.313, -106.968

Heavy rainfall caused a minor mudslide across Highway 160 just north of Pagosa Springs. The slide was about 6 to 8 feet wide and up to two and a half feet deep at its deepest sections. Rainfall amounts up to 0.50 inches within a 20 minute time period were reported just west of Pagosa Springs.

Heavy Rain, Mesa

When
August 4, 4:00 PM MST to 6:30 PM MST
Where
Mesa County, 4.22 mi S of Fruita to 2.55 mi SSW of Redlands
Reported by
Public
Coordinates
39.090, -108.719

Runoff from heavy rainfall was running up to 6 inches deep in the normally dry canyons of the Colorado National Monument.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257700, 257702, 257699, 257698, 257701.